Texas, 2023

Hail and Damaging Winds in Texas, July 15, 2023

July 15, 2023 · NWS AMA · 4 events in 3 counties and zones

During the evening of the 15th a complex of thunderstorms moved northwest to southeast from eastern New Mexico through western portions of the combined Panhandles. These storms grew in strength and produced 1 diameter hail and some severe wind gusts between 58 and 85 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the evening of the 15th a complex of thunderstorms moved northwest to southeast from eastern New Mexico through western portions of the combined Panhandles. These storms grew in strength and produced 1 diameter hail and some severe wind gusts between 58 and 85 mph. The 85 mph was estimated by damage done by the wind. The ASOS located in Dalhart did measure a 70 mph wind gust though.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 15, 5:25 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 15, 5:25 PM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
625 PM CDT Sat Jul 15 2023

...New AVIATION...

.SHORT TERM ...
(This evening through Sunday night)
Issued at 254 PM CDT Sat Jul 15 2023

Strong to severe thunderstorms will be possible once again this
evening across most of the combined Panhandles. Damaging winds
and large hail will be the main hazards, although a brief tornado
or two can't be ruled out in the western TX Panhandle. The main
threat will then shift to flash flooding as additional showers and
storms re-develop through the night.

As of 18z, GOES water vapor satellite imagery and RAP mesoanalysis
show an upper level shortwave starting to take shape over NE NM
as northwest flow crosses over the Rockies. Convection is already
developing off the mountains, and this trend will continue
through the afternoon as the wave deepens. A ridge of quality
theta-e advection is building into the area, and with mid to
upper 60s dew pts in place, daytime heating has helped to produce
1500-2500 J/kg of uncapped MUCAPE. Favorably oriented 40-50kt
sfc-6km bulk shear will favor isolated supercell development in NE
NM/SE CO at first, but should congeal into clusters and
eventually an MCS as they move into the TX Panhandle. The main
threats will start off as large hail up to 2" (7-8 deg C/km mid-
level lapse rates) and damaging winds of 70+ mph (DCAPE values
around 1000-1500 J/kg). The environment won't be terribly
favorable for tornadoes with low-level shear forecast to be
rather weak (<10 kts sfc-1km), but with backed winds at the sfc
and decent turning with height in the low levels, there could be
some slightly improved hodograph curvature after 00z in the W/SW
TX Panhandle that may support brief tornado potential. The longer
storms stay at least somewhat discrete, the longer this potential
may exist. In general though, damaging winds should become more
prevalent as storms move S/SE through the evening. Best chances
(>50%) will be in the southwest half of the combined Panhandles
(along a Boise City - Pampa - Wellington line), but storms could
potentially extend slightly further north and east across the
area.

Flash flooding will be a prominent threat as well, especially
into the overnight hours. CAMs have continually shown a corridor
of showers and storms re-developing behind the main line after it
exits to the south. PWATs of ~1.50" or greater will provide
plenty of fuels for heavy rainfall rates with any storms that
develop. This may lead to training over areas that have already
received heavy rainfall with the first round, creating rainfall
totals well over 0.50-1.00" by Sunday morning. Some areas will be
especially sensitive to flooding, especially locations such as
Dumas which received 2.00" of rain with last night's storms. On
Sunday, high pressure starts to nudge northward back into the
Panhandles and begin to dry us out. Southwest winds at the sfc
and clear skies will help daytime highs warm into the low 90s
across the area. Overnight lows will be in the 60s.

Harrel

&&

.LONG TERM ...
(Monday through next Friday)
Issued at 254 PM CDT Sat Jul 15 2023

Through the extended, the high pressure center at 500mb is
expected to shift back and forth across the southwestern CONUS.
This could lead to some polarizing days where we start with hot
and dry conditions, then transition to a warm and wet pattern.
This will mostly be determined at the synoptic level.
Thunderstorm coverage and daily high temperatures will depend on
the position of the high pressure center and shortwave timings
from the associated mid level trough.

Monday through Wednesday, the 500mb high returns from the west and
settles above New Mexico and eastern Arizona. This could lead to
stable atmospheric conditions until Wednesday evening, where the
upper level pattern shifts allowing thunderstorms to move in from
the northwest. Until then, breezy southwest winds between
15-20kts will prevail during the afternoon for each day. There
could also be heat concerns for Palo Duro Canyon on these first
three days. The NBM already shows surface temperatures around 105
degrees at the canyon floor during the afternoons. An advisory
for PDC will be assessed as we approach the new week. Thunderstorm
chances could return as early as Tuesday evening, but the chances
are quite a bit lower compared to Wednesday. Still, if the cap
breaks, we could see some isolated showers in the northwest
Panhandles that evening. Therefore, we have let the NBM keep
slight chance pops for Tuesday. Then on Wednesday, better chances
for storms enter into our area from the northwest.

Thursday through Saturday, the 500mb high retreats back to the
north and sits over the four corners region. Repeated shortwaves
are forecasted to eject off of the Rockies and generate storms in
our area for the remainder of the extended. Under the right
conditions, some of these storms could become strong to severe.
However, that is going to be dependent on trough ejection timing
and the environmental conditions present. High temperatures for
the remainder of the week could decrease to the upper 80's and mid
90's.

Rangel

&&

.AVIATION...
(00Z TAFS)
Issued at 619 PM CDT Sat Jul 15 2023

Thunderstorms are expected at KDHT and KAMA this evening, but
further amendments will be needed to narrow down timing.
Additional rain and thunderstorms will be possible throughout the
night at both terminals, but it is uncertain where it will occur.
Additional amendments may be needed depending on where the
overnight activity sets up. The threat for thunderstorms will
likely end by 12z at the latest.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                86  65  91  68 /  40  60  20   0
Beaver OK                  87  65  93  68 /  10  20  10   0
Boise City OK              83  61  91  63 /  30  50  20   0
Borger TX                  87  67  93  69 /  60  50  20   0
Boys Ranch TX              87  65  93  67 /  40  60  20   0
Canyon TX                  87  64  92  67 /  30  60  20   0
Clarendon TX               86  68  90  68 /  50  60  20   0
Dalhart TX                 84  61  90  62 /  30  60  20   0
Guymon OK                  86  63  92  64 /  20  20  10   0
Hereford TX                89  64  92  67 /  30  70  20   0
Lipscomb TX                87  65  92  68 /  10  30  20   0
Pampa TX                   88  65  89  68 /  60  40  20   0
Shamrock TX                88  68  91  67 /  50  50  20   0
Wellington TX              89  68  92  68 /  50  60  20   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...38
LONG TERM....55
AVIATION...52
Hazardous weather outlook, Jul 15, 1:32 PM CST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
232 PM CDT Sat Jul 15 2023

OKZ001>003-TXZ001>020-317-160900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
232 PM CDT Sat Jul 15 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe storms are possible today in the late afternoon
to overnight hours. Severe storms will be capable of producing
large hail, damaging winds, and flash flooding. While a tornado
is unlikely, it cannot be ruled out this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms may return Wednesday through Friday. At this time,
the probability for widespread severe storms is low.

Temperatures Monday through Wednesday may exceed 105 degrees in
Palo Duro Canyon. A Heat Advisory may be necessary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for this afternoon and evening,
starting by 5PM.

In the hours before

Special weather statement, Jul 15, 8:11 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Amarillo TX
911 PM CDT Sat Jul 15 2023

TXZ001-006-160245-
Hartley TX-Dallam TX-
911 PM CDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of central Dallam and
north central Hartley Counties through 945 PM CDT...

At 911 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Ware, or 24 miles northwest of Dalhart, moving
southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dalhart and Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 10270 3650 10257 3606 10217 3597 10278
      3640 10294
TIME...MOT...LOC 0211Z 335DEG 27KT 3636 10273

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LG
Special weather statement, Jul 15, 8:27 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
927 PM CDT Sat Jul 15 2023

TXZ001-002-006-160300-
Hartley TX-Sherman TX-Dallam TX-
927 PM CDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of west central
Sherman, southeastern Dallam and north central Hartley Counties
through 1000 PM CDT...

At 927 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Ware, or 15 miles northwest of Dalhart, moving
southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dalhart, Ware and Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
the Panhandle of Texas.

&&

LAT...LON 3628 10282 3637 10260 3619 10197 3587 10259
TIME...MOT...LOC 0227Z 325DEG 29KT 3625 10264

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LG

The radar

The Amarillo radar (KAMA), 116 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hartley

When
July 15, 9:00 PM CST
Where
Hartley County, (Dht)dalhart Muni Ar
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
36.020, -102.550

Thunderstorm Wind, Oldham

When
July 15, 9:51 PM CST
Where
Oldham County, 3.95 mi E of Vega
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.250, -102.360

Thunderstorm Wind, Potter

When
July 15, 10:21 PM CST
Where
Potter County, 3.46 mi ENE of Bushland
Measured
74 kt (85 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
35.190, -102.010

A large metal frame building that was under construction had collapsed.

Hail, Potter

When
July 15, 10:24 PM CST
Where
Potter County, 5.69 mi E of Bushland
Measured
1 in hail
Reported by
Public
Coordinates
35.190, -101.970

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120734, 1120735, 1120733, 1120727.